Lightning, Duval
- When
- July 11, 4:00 PM EST
- Where
- Duval County, Southside Estates
- Reported by
- NEWSPAPER
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
Lightning fire damaged eight apartments in the Evergreen Club apartment in Southside. 13 people were displaced from their homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning fire damaged eight apartments in the Evergreen Club apartment in Southside. 13 people were displaced from their homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 1:05 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSONVILLE FL 205 PM EDT SUN JUL 11 2004 .CURRENTLY...MSAS ANALYSIS SHOWING BROAD TROUGH OF LOW PRESSURE EXTENDING FROM OFFSHORE THE MID ATLANTIC TO ACROSS NE FL. THE LOW LEVEL FLOW ACROSS MOST OF THE CWA WAS N OR NW BETWEEN 5 AND 10 MPH. ALOFT...THERE WAS AN ANTICYCLONE ACROSS THE CENTRAL GULF RESULTING IN A NORTHERLY FLOW ALOFT ACROSS THE SOUTHEAST U.S. SATELLITE IMAGERY SHOWING VORT ENERGY CUTTING INTO THE UPPER RIDGE FROM THE EAST. ANOTHER DEVELOPING MCS WAS WELL THE COAST TRACKING SW. LATEST SATELLITE DERIVED SOUNDINGS SHOW A MOIST AND VERY UNSTABLE ATMOSPHERE WITH CAPE AT JAX 4600J AND K INDEX 37. WSR 88D INDICATING THUNDERSTORMS ERUPTING ALONG THE EAST COAST SEABREEZE WITH STRONGEST STORMS ACROSS THE SE PART OF THE CWA WHERE THERE WAS PVA IN ASSOCIATION WITH A VORT MAX ROTATING AROUND PERIPHERY OF UPPER RIDGE. .SHORT TERM (TONIGHT-WED)...WITH THE UPPER HIGH WELL WEST OF THE REGION...THE DOOR IS OPEN FOR ANY UPPER DISTURBANCES TO MOVE SOUTH AND WEST ALONG THE WEAKNESS IN THE RIDGE. THE RUC IS HINTING AT VORT ENERGY SKIRTING THE EAST COAST THIS AFTERNOON...WHICH IS WHAT IS HAPPENING. EXPECT THESE STORMS TO PROGRESS FURTHER INLAND...WITH ADDITIONAL STORMS FORMING THROUGHOUT CWA AND THEN MOVING CWA. WITH ALL THIS IN MIND...WILL GO SCATTERED POPS THIS EVE...WITH HIGHEST ACROSS THE INLAND AREAS BETWEEN I-95 AND I-75. THE MAIN CONCERNS FROM THESE STORMS WILL BE THE INTENSE CLOUD TO GROUND LIGHTNING (FROM HIGH PW AND CAPE) AND THE LOCALLY HEAVY RAINS FROM POSSIBLE TRAINING OF CELLS. THE STRONGER STORMS (NEAR SEA BREEZE COLLISION) COULD ALSO PRODUCE HAIL AND STRONG AND DAMAGING WIND GUSTS. CONVECTION THIS EVENING WILL BE DETERMINED BY ANY STORMS THAT DEVELOP UPSTREAM AND TRACK SOUTH TOWARDS THE CWA. MODEL CONSENSUS SHOW WEAK RIDGING BUILDING INTO THE REGION ON MON. THIS ALONG WITH SLIGHTLY LOWERING PWATS WILL RESULT IN LESS COVERAGE...WITH GREATEST COVERAGE ACROSS INTERIOR NORTHEAST FLORIDA WHERE SEA BREEZE WILL INTERACT WITH CONVERGING FLOW IN THE MID LEVELS. HOWEVER...BELIEVE THE ETA AND NGM ARE TOO DRY AND WILL KEEP SCATTERED POPS GOING. TUESDAY...COL ESTABLISHES AS REGION TRANSITIONS BETWEEN SYSTEMS. UPPER TROF CONTINUES TO DIG SOUTH OVER THE EASTERN UNITED STATES...WITH ATTENDANT FRONTAL BOUNDARY ENTERING THE SOUTHEAST UNITED STATES. BETTER MODEL CONSENSUS SHOWING LIKELY ACROSS INLAND SE GA AND NEAR I-10. HAVE GONE WITH 40 TO 60 PCT POPS. .LONG TERM (THU THROUGH SUN)...VERY AMPLIFIED PATTERN FOR THIS TIME OF YEAR AS LONG RANGE MODELS CONTINUE TO CARVE A DEEP TROF OVER THE EASTERN UNITED STATES. THE LATEST RUN OF MRF CONTINUES TO DRAG A COLD FRONT SLOWLY THROUGH CWA FRI AND SAT BEFORE STALLING IT JUST TO THE SOUTH WITH DRIER AIR MOVING IN ACROSS THE NORTH CWA OVER THE WEEKEND. THIS DOES NOT APPEAR TOO UNREASONABLE GIVEN THE AMPLITUDE OF THE TROUGH. HOWEVER...THE ECMWF IS NOT AS AGGRESSIVE WITH THE FRONT AND APPEARS TO STALL IT NEAR THE FL GA BORDER. WILL CONTINUE PREVIOUS FORECAST OF NEAR CLIMO POPS ACROSS CWA EXCEPT TO DROP INLAND SE GA TO 20 PCT OVER THE WEEKEND. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE CLIMO AS HOT WEST WINDS CONTINUE. && .MARINE...GFS/ETA CONSENSUS WINDS CAPTURING WIND MAX OF 16 KNOTS AT 41012 DECENTLY...AND SWLY WINDS WILL CONTINUE TO WEAKEN THIS AFTERNOON AND BECOME LIGHT AND VARIABLE AS THE SEA BREEZE DEVELOPS NEAR THE COAST AND MOVES INLAND. LIGHT SWLY FLOW WILL ESTABLISH ITSELF AGAIN TONIGHT. NOAA WAVE WATCH CONTINUES TO HANDLE FLAT 1-3 FT SEAS NICELY. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 94 74 93 / 30 40 20 50 SSI 76 89 77 90 / 30 40 20 50 JAX 74 92 74 93 / 40 40 20 50 SGJ 76 88 76 89 / 40 40 20 50 GNV 72 92 72 92 / 40 50 20 50 OCF 72 92 72 92 / 40 50 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && PP/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL NOON EDT SUN JUL 11 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000- ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL- BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA- COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL- GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA- JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL- SUWANNEE FL-UNION FL-WARE GA-WAYNE GA- NOON EDT SUN JUL 11 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE COASTAL COUNTIES WITH ACTIVITY SHIFTING INLAND LATER THIS AFTERNOON ACCOMPANIED WITH THE SEA BREEZE COLLISION. HEAVY DOWNPOURS... FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS UP TO 45 MPH MAY OCCUR IN THE STRONGEST STORMS. THE SHOWERS AND STORMS WILL PROGRESS SOUTH AND SOUTHWEST AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ/PP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND DMG OCALA 29.19N 82.13W
07/11/2004 MARION FL AIRPLANE PILOT
POWERLINES DOWN AT NE 142ND STREET. SHRERIFFS OFFICE
RECEIVED REPORT AT 1449 LST.
&&
ENYEDIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG OCALA 29.19N 82.13W
07/11/2004 MARION FL LAW ENFORCEMENT
RECEIVED REPORT OF POWERLINES DOWN AT 6996 ARDMORE IN
ROLLING GREEN ESTATES.
&&
ENYEDISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 443 PM EDT SUN JUL 11 2004 FLZ030-112115- UNION FL- 443 PM EDT SUN JUL 11 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM EDT... AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF DUKES...OR ABOUT 5 MILES WEST OF LAKE BUTLER...MOVING SOUTHWEST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAKE BUTLER AND DUKES THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 446 PM EDT SUN JUL 11 2004 FLZ022-112115- COLUMBIA FL- 446 PM EDT SUN JUL 11 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM EDT... AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WINFIELD...OR ABOUT 6 MILES NORTHWEST OF LAKE CITY...MOVING SOUTHWEST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINFIELD...WATERTOWN...SUWANNEE VALLEY...FIVE POINTS...LAKE CITY AND COLUMBIA THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 456 PM EDT SUN JUL 11 2004 FLZ040-112145- MARION FL- 456 PM EDT SUN JUL 11 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM EDT... AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ROMEO...OR ABOUT 4 MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING SOUTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROMEO AND RAINBOW LAKES ESTATES THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 1 E RAIFORD 30.06N 82.22W
07/11/2004 UNION FL LAW ENFORCEMENT
TORNADO REPORTED AT STATE PRISON WHICH STRADDLES THE
UNION AND BRADFORD COUNTY LINE.
0431 PM TSTM WND DMG STARKE 29.95N 82.11W
07/11/2004 BRADFORD FL LAW ENFORCEMENT
TREES DOWN IN STARKE AT COUNTY ROADS 231 AND 235.
&&
ENYEDIThe Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413184.